Alert archive / Mississippi / Areal Flood Warnings in 2021

Areal Flood Warning 16, NWS Memphis, TN

December 29, 20215 counties in Mississippi

NWS Memphis, TN issued this areal flood warning at Dec 29, 2021, 12:14 PM CST for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 12:14 PM CST (18:14 UTC)
Expired
Dec 29, 2021, 2:58 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Pontotoc County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this areal flood warning went out at Dec 29, 12:09 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 29, 12:09 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1209 PM CST Wed Dec 29 2021

.UPDATE...

See 18Z aviation discussion below.

&&

.PREV UPDATE.../issued 1016 AM CST Wed Dec 29 2021/

Skies are cloudy over a large portion of the Mid-South this
morning. A frontal boundary is currently over portions of north
Mississippi at this time. Temperatures vary quite a bit across the
region this morning with readings around 50 degrees over extreme
northern sections to around 70 degrees in the south. A large area
of showers and isolated thunderstorms continue to move across
portions of northeast Mississippi. Between 3 to 5 inches of rain
have already fallen over these areas.

Additional thunderstorms are expected to develop this afternoon.
Damaging winds and more locally heavy rainfall will be the main
threats but an isolated tornado or two can't be ruled out. Will
update forecast to remove morning wording.

ARS

&&

.DISCUSSION...

An active pattern is in store for the Mid South
through the rest of the week and into the weekend. The first
active day will be today. Warm, moist, and unstable atmosphere is
in place over the region...more like spring weather...and a front
will be pushing into the area. This will trigger showers and
thunderstorms. The Storm Prediction Center has now an Enhanced
Risk of Severe Weather over portions of north Mississippi and a
Slight to Marginal Risk surrounding it. We have been talking about
this for the last few days and nothing has really changed. This
is a tricky forecast as all the ingredients will be around but
will the manifest into severe storms. Instability will depend upon
factors like the extent of morning showers and whether any breaks
in the clouds develop that allow for some heating. It looks as
though that there is a window for severe weather mainly over north
Mississippi this afternoon into the evening hours. This threat is
conditional but it has a fairly high ceiling...if a few storms
can get going they should have the environment where they will
rotate and have the chance to put down a few tornadoes. Helicity
should be the highest across northeast Mississippi and LCL heights
are expected to be very low and it will not take a whole lot for
tornado development if a storm can take advantage of the
atmosphere that will be in place. Another thing to watch is the
potential for Flash Flooding...the atmosphere will be very moist
and storms will be efficient rain producers. There will be a
Slight Risk of Excessive Rainfall over the Mid South. As the main
support pushes east and things quiet down toward midnight expect
the stalled front to remain over the area and perhaps some fog
developing by morning across northern parts of the area.

We catch a break on Thursday, and we will be watching for the next
system for Friday into Saturday. Expect surface low pressure to
develop in the lee of the Rockies with increasing southern flow
and moisture across the Mid-South on Friday. Very warm temps will
continue. Expect scattered to numerous showers by the afternoon. A
piece of upper level system will move into southern plains Friday
night into Saturday with a deep upper trough trailing behind. This
system has the potential to produce severe weather as
well...however this system may bring more of a flooding threat
than a severe threat. Precipitable Water values will be in the
1.4-1.7 inch range which is probably over the daily max observed
for these days. The atmosphere is going to be very moist. The
Weather Prediction Center highlights portions of the area with a
Slight Risk for Excessive Rainfall for Friday into Saturday. WPC
mentions rain rates of 2 inches per hour possible with rainfall
totals up to 4 inches. This Slight may be upgraded to a moderate
risk as this seems to be a strong heavy rain signal for the Mid
South. Stay weather aware through this week. Then much colder air
will push into the area Sunday...lows will be in the 20s and highs
Sunday in the 30s...that is a huge change for the mid 70s we have
been seeing. Monday and Tuesday...High pressure build in for early next week
with moderating temps.

MH

&&

.AVIATION...

18z TAFs

An approaching cold front will increase the risk for widespread
showers and thunderstorms today, some of which could be severe.
Carried VCTS at all sites this afternoon until around 00Z. The strongest
convective activity window for MEM is between 19-22Z today. MVFR
CIGs will prevail throughout the day with the developing storm
system, then deteriorate to IFR around sunset. Widespread IFR
CIGs will prevail through the end of the regular TAF period. Fog
is likely to develop across the area overnight as well, limiting
VSBYs to as low as 2SM in the early morning hours, but confidence
is low on exact location and density of fog. Winds will be all
over the place due to the approaching system, but generally start
out southwesterly around 5kt, go light and variable overnight, and
settle back in to the southwest around 5kt by tomorrow morning.
In the extended MEM TAF, CIGs lift to VFR by tomorrow afternoon.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 29, 5:14 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Wed Dec 29 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A round of strong to severe thunderstorms are possible Wednesday
into Wednesday evening, mainly across north Mississippi. The best
time for storms is mid day Wednesday through mid evening
Wednesday. Main threats are damaging winds and flash flooding.
Tornadoes and hail are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is possible Saturday across
most of the Mid South.

A Slight Risk of Excessive Rainfall is in place over portions of
the Mid South Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and Saturday in support of
severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:46 PM CSTAreal Flood AdvisoryMEGChickasaw, Itawamba, Monroe3 hr
Dec 28, 10:22 PM CSTSpecial Weather StatementMEGMonroe38 min
Dec 28, 10:37 PM CSTFlash Flood WarningMEGMonroe3 hr
Dec 29, 9:00 AM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lee, Pontotoc, Yalobusha3 hr
Dec 29, 9:17 AM CSTFlash Flood WarningMEGCalhoun, Yalobusha3 hr
Dec 29, 1:59 PM CSTSpecial Weather StatementMEGDeSoto31 min
Dec 29, 4:36 PM CSTSpecial Weather StatementMEGCalhoun24 min
Dec 29, 4:53 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc52 min
Dec 29, 4:58 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGPrentiss, Tishomingo14 min
Dec 29, 5:02 PM CSTAreal Flood AdvisoryMEGPrentiss2 hr
Dec 29, 5:06 PM CSTTornado WarningMEGCalhoun, Chickasaw39 min
Dec 29, 5:29 PM CSTSevere Thunderstorm Warning Considerable damage threatMEGChickasaw, Itawamba, Monroe46 min
Dec 29, 5:42 PM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr
Dec 29, 5:53 PM CSTSevere Thunderstorm WarningMEGMonroe37 min
Dec 29, 1:42 PM CSTAreal Flood AdvisoryMEGHaywood, Lauderdale, Shelby, Tipton4 hr
Dec 29, 2:20 PM CSTAreal Flood AdvisoryMEGShelby3 hr
Dec 29, 2:53 PM CSTFlash Flood WarningMEGHaywood4 hr
Dec 29, 1:22 PM CSTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis4 hr

Nearby

Areal Flood Warnings in Mississippi, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.